Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 85, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 11, 2008, 12:48 PM MST for Mohave County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 12:48 PM MST (19:48 UTC)
- Expired
- Sep 11, 2008, 2:45 PM MST
- In force
- 117 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 111948 FFWVEF AZC015-112145- /O.NEW.KVEF.FF.W.0085.080911T1948Z-080911T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1248 PM MST THU SEP 11 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 245 PM MST. * AT 1238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM ABOUT 15 MILES WEST OF PEACH SPRINGS OR 10 MILES NORTH OF VALENTINE. THIS STORM WILL IMPACT BUCK AND DOE ROAD ALONG WITH ANTARES ROAD. * LOCATIONS IMPACTED INCLUDE...MUSIC MOUNTAIN RAWS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR WASHES. LAT...LON 3547 11362 3542 11391 3569 11393 3571 11362 $$ ASG
2 follow-up statements
520 WGUS75 KVEF 112038 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 138 PM PDT THU SEP 11 2008 AZC015-112145- /O.CON.KVEF.FF.W.0085.000000T0000Z-080911T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 138 PM MST THU SEP 11 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR CENTRAL MOHAVE COUNTY... AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR IS INDICATING THAT THE THUNDERSTORM THAT PRODUCED HEAVY RAIN 15 MILES WEST OF PEACH SPRINGS AND 10 MILES NORTH OF VALENTINE HAS WEAKENED. HOWEVER...SIGNIFICANT RUNOFF IS STILL EXPECTED TO CONTINUE THROUGH 245 PM MST. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MUSIC MOUNTAIN RAWS...BUCK AND DOE ROAD...ANTARES ROAD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3547 11362 3542 11391 3569 11393 3571 11362 $$ ASG
416 WGUS75 KVEF 112138 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 238 PM PDT THU SEP 11 2008 AZC015-112147- /O.EXP.KVEF.FF.W.0085.000000T0000Z-080911T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 238 PM MST THU SEP 11 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM PDT/245 PM MST/ FOR CENTRAL MOHAVE COUNTY... RAINFALL IN THE AREA HAS DIMINISHED SIGNIFICANTLY AND THE THREAT OF FLASH FLOODING HAS ENDED. THERE COULD BE SOME LINGERING PONDING OF WATER IN LOW LYING AREAS HOWEVER...ESPECIALLY ALONG ANTARES ROAD AND BUCK AND DOE ROAD. LAT...LON 3547 11362 3542 11391 3569 11393 3571 11362 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 9:55 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 11, 9:55 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 955 AM PDT THU SEP 11 2008 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN CALIFORNIA WILL BRING ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES TODAY. A DRYING AND WARMING TREND WILL THEN TAKE PLACE FRIDAY AND INTO THE WEEKEND AS HIGH PRESSURE BUILDS OVER NEVADA AND CALIFORNIA. && .UPDATE...NO CHANGES WILL BE NEEDED THIS MORNING TO THE CURRENT FORECAST. MAIN FOCUS WILL BO MOHAVE COUNTY ONCE AGAIN...WITH HOURLY ANALYSIS INDICATING 14C 850MB DEWPOINTS AND A PW MAX OVER THE AREA. AS THE TROUGH CONTINUES TO SWING THROUGH...WE WILL LOSE THE VERTICAL SHEAR NEEDED FOR ANY ORGANIZED CONVECTION...BUT WITH CLEAR SKIES CURRENTLY OVER THE AREA...DAYTIME HEATING SHOULD PROVIDE SUFFICIENT THERMODYNAMICS TO KICK OF SCATTERED PULSE THUNDERSTORMS THIS AFTERNOON. && .AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS THIS AFTERNOON AOA 12K FEET. ALTHOUGH THERE LOOKS TO BE PERIODS OF EAST TO NORTHEAST WINDS BETWEEN 4 AND 8 KTS AT TIMES...WINDS WILL TEND TO GENERALLY BE VARIABLE IN NATURE THROUGH THIS AFTERNOON. WINDS SHOULD THEN BECOME SOUTHWEST THIS EVENING. ISOLATED THUNDERSTORMS SHOULD BE CONFINED TO AREAS SOUTH AND EAST OF THE LAS VEGAS VALLEY TODAY AND WILL AFFECT MAINLY THE PEACH SPRINGS APPROACH CORRIDOR. GENERALLY A CLEAR SKY TONIGHT WITH LIGHT AND VARIABLE WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT TO LCLY BKN CLOUDS AOA 12K FEET THROUGH THE DAY WITH ISOLATED THUNDERSTORMS POSSIBLE IN MAINLY THE MOHAVE COUNTY AND THE SOUTHEASTERN PORTION OF SAN BERNARDINO COUNTY. AWAY FROM ANY TSTMS OR OUTFLOW WINDS SHOULD BE LESS THAN 10 KTS THIS AFTERNOON OR EVENING. LIGHT WINDS ARE EXPECTED TONIGHT WITH GENERALLY A CLEAR SKY. && .SHORT TERM...SOUTHERN STREAM UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST EARLY THIS MORNING. UPPER LOW WILL CONTINUE TO MOVE SOUTH THIS MORNING BEFORE TURNING EAST INLAND OVER SOUTHERN CALIFORNIA/NORTHERN BAJA THIS AFTERNOON. DEEPER LOW LEVEL MOISTURE REMAINS ACROSS SOUTHERN ARIZONA WITH AN AXIS EXTENDING NORTHWEST INTO CENTRAL MOHAVE COUNTY. ISOLATED THUNDERSTORMS POSSIBLE ACROSS SOUTHERN MOHAVE COUNTY AND ERN SBD COUNTY AHEAD OF UPPER LOW TODAY. HOWEVER COMBINATION OF DEEPER LOW LEVEL MOISTURE AND GREATER SHEAR ASSOCIATED WITH STRONG SOUTHWESTERLY JET WILL KEEP BEST ORGANIZED STORMS EAST OF MOHAVE COUNTY. OUR SOUTHERN STREAM TROUGH WILL PHASE WITH NORTHERN STREAM TROUGH DROPPING INTO NORTHERN UTAH THIS EVENING. PHASED TROUGH AXIS WILL SLOWLY SHIFT EAST OVER ARIZONA FRIDAY AND SATURDAY. A DRIER AND STABLE NORTHWEST FLOW WILL MOVE IN FOLLOWING THE TROUGH PASSAGE. .LONG TERM...THE BIGGEST FORECAST CHALLENGE FOR SUNDAY WILL BE HIGH TEMPERATURES. MEX MOS GUIDANCE HAS BEEN STAYING CONSISTENT OVER THE PAST SEVERAL DAYS INDICATING TEMPERATURES THAT ARE COOLER THAN THE OFFICIAL FORECAST. BASED ON THIS CONSISTENCY...SUPPORT FROM SHORT RANGE MOS GUIDANCE AND MODEL DATA THAT SUPPORTS ONLY SLIGHTLY WARMER THAN SEASONAL TEMPS...HAVE LOWERED TEMPERATURES SEVERAL DEGREES. IN ADDITION...THE OFFICIAL FORECAST HAS BEEN BASED ON THE ECMWF BIAS CORRECTED GRIDS WHICH HAVE...ON AVERAGE...BEEN THE BEST GUIDANCE OVER THE PAST 30 DAYS BUT HAS NOT PERFORMED WELL RECENTLY. SINCE IT REMAINS THE WARMEST OF ALL THE GUIDANCE...IT IS NOW DISCOUNTED. MONDAY LOOKS LIKE A SIMILAR DAY TO SUNDAY TEMP WISE BUT MOISTURE BEGINS TO INCREASE ACROSS THE SE CWA. LEFT A SLIGHT CHANCE OF THUNDER IN MOHAVE AND DRY ELSEWHERE PER THE INHERITED FORECAST. MODELS INDICATE THAT TUESDAY AND WEDNESDAY COULD STILL BE THE BEST DAYS FOR CONVECTION ACROSS MUCH OF THE REGION WITH AN AREA OF LOW PRESSURE APPROACHING ADDING DYNAMIC SUPPORT TO AVAILABLE MOISTURE. THE INCREASED MOISTURE SHOULD ALLOW TEMPERATURES TO RUN A LITTLE COOLER BOTH DAYS. HOWEVER...AN INCREASING SOUTHERLY FLOW COULD PROVIDE BETTER MIXING AND HOLD TEMPERATURES UP ON TUESDAY. UNCERTAINTY INCREASES DAY 7/8 AS THE ECMWF FORECASTS A SHARP TROUGH MOVING INTO THE NORTHWEST COAST IN CONTRAST TO THE GFS WHICH HAS A MORE ZONAL FLOW. WENT WITH A DRY DAY 7 FORECAST FOR NOW AND KEPT TEMPERATURES FLAT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && KENNEDY/STACHELSKI/PIERCE/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 5:15 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 515 AM PDT THU SEP 11 2008 AZZ001>003-036-CAZ524>527-NVZ021-022-120700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY- 515 AM PDT THU SEP 11 2008 /515 AM MST THU SEP 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR HAZARDOUS WEATHER IS LOW TODAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY MAINLY ACROSS EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES. A FEW STORMS COULD OCCUR AS FAR NORTH AS SOUTHERN CLARK COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 11, 11:43 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM PDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HAIL 3 N KINGMAN 35.25N 114.03W
09/11/2008 E0.25 INCH MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED PEA SIZE HAIL JUST NORTH OF KINGMAN.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:01 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Sep 11, 12:36 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.